Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS San Francisco Bay Area, CA

November 22, 2024Alameda County, Contra Costa County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Nov 22, 2024, 2:58 PM PST for Alameda County, Contra Costa County, California. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 22, 2024, 2:58 PM PST (22:58 UTC)
Expired
Nov 22, 2024, 6:00 PM PST
In force
3 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

Counties Alameda County, CA, Contra Costa County, CA

The radar

The San Francisco radar (KMUX), 89 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 22, 4:00 PM PSTFLOOD1 Nnw Berkeley, CA2nd St between Gilman Street and the Codornices Creek was flooded during high tide.
Nov 22, 4:28 PM PSTFLOOD1 Sse Berkeley, CABerkeley Police advised to avoid area of 7th St and Ashby Ave due to flooding.
Nov 22, 4:28 PM PSTFLOOD3 Se Kensington, CAApproximate location. North bound Grizzly Peak Blvd around 1 mile south of Centennial Drive is closed due to a landslide.
Nov 22, 4:40 PM PSTFLOOD1 Sse Berkeley, CARoadway flooding reported at 7th and Ashby Avenue. Caused traffic issues and collisions per Emergency Manager.
Nov 22, 4:58 PM PSTFLOOD3 Sse Berkeley, CARoadway flooding reported at W Macarthur Boulevard onramp to WB 580. Multiple cars are stuck in water on the onramp.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2024-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2024-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WGUS56 KMTR 222258
FFWMTR
CAC001-013-230200-
/O.NEW.KMTR.FF.W.0005.241122T2258Z-241123T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
258 PM PST Fri Nov 22 2024

The National Weather Service in San Francisco has issued a

* Flash Flood Warning for...
  Northwestern Alameda County in northern California...
  West Central Contra Costa County in northern California...

* Until 600 PM PST.

* At 258 PM PST, local law enforcement reported flash flooding in 
  the East Bay. Between 0.7 and 1.2 inches of rain have fallen. 
  Additional rainfall amounts of 1 to 3 inches are possible in the 
  warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Oakland, Berkeley, Richmond, Alameda, San Pablo, El Cerrito, 
  Albany, Pinole, Piedmont, Emeryville, Kensington, Rollingwood, El 
  Sobrante, Tara Hills, East Richmond Heights, East Richmond Heigts 
  and Bayview-Montalvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3787 12232 3788 12232 3789 12234 3788 12236
      3790 12240 3794 12243 3797 12244 3798 12242
      3797 12240 3802 12238 3801 12230 3777 12216
      3773 12224 3774 12226 3775 12226 3778 12234
      3781 12235 3784 12231

FLASH FLOOD...OBSERVED

$$

Flynn
1 follow-up statement
402 
WGUS76 KMTR 230158
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
558 PM PST Fri Nov 22 2024

CAC001-013-230208-
/O.EXP.KMTR.FF.W.0005.000000T0000Z-241123T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alameda CA-Contra Costa CA-
558 PM PST Fri Nov 22 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM PST THIS EVENING FOR 
NORTHWESTERN ALAMEDA AND WEST CENTRAL CONTRA COSTA COUNTIES...

Heaviest rain has ended, however a Flood Advisory remains in effect 
until 9 PM PST. Please continue to heed remaining road closures.

&&

LAT...LON 3787 12232 3788 12232 3789 12234 3788 12236
      3790 12240 3794 12243 3797 12244 3798 12242
      3797 12240 3802 12238 3801 12230 3777 12216
      3773 12224 3774 12226 3775 12226 3778 12234
      3781 12235 3784 12231

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 2:03 PM PST, 55 minutes earlier.

Area forecast discussion, Nov 22, 2:03 PM PST, 55 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
203 PM PST Fri Nov 22 2024

...New SYNOPSIS, SHORT TERM, LONG TERM...

.SYNOPSIS...
Issued at 200 PM PST Fri Nov 22 2024

Widespread moderate to at times heavy rainfall continues over the
SF Bay Region as the main rain band continues to stall through
this afternoon/evening. Prolonged rainfall will result in an
increased risk of flooding, an increased risk of landslides, and
downed trees and powerlines. Stay weather aware and have a way to
receive warnings.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 200 PM PST Fri Nov 22 2024

Key Messages:

- A moderate risk of excessive rainfall continues for North Bay,
while a slight to marginal marginal risk continues for the rest of
the Bay Area.
- Moderate to heavy rain has spread into the SF Bay region with
widespread flooding reported across the North Bay, city of San
Francisco, San Francisco Peninsula, and East Bay.
- Flooding impacts will increase throughout the SF Bay region as the
main rain band looks to stall over it for much of the day. The band
will gradually progress southwards late this afternoon/evening but
forward progress will be slow.
- Saturated grounds in the North Bay are leading to an increased
risk of landslides.
- River and creek flooding continues across the North Bay with
many rivers and creeks either above or set to rise above flood stage.
- Strong, gusty southerly winds continue through late tonight and
will be most intense ahead of and along the front. Widespread gusts
up to 50 mph are expected with 60+ mph gusts possible above 2,500
feet.

Intense, moderate to heavy rainfall has progressed into the San
Francisco Bay region and is expected to slowly spread southwards
this afternoon and evening. Widespread flooding is expected as the
AR looks to stall over the SF Bay region through the
afternoon/evening. This stall is well agreed upon by the GFS, HRRR,
and local WRF guidance which all keep moderate to heavy showers over
the SF region through 7 PM to 8 PM tonight. Guidance shows the main
band of rain tightening and becoming more progressive by late this
evening (7 PM to 9 PM timeframe). The main rain band will reach the
Central Coast at the earliest 8 PM but will more likely arrive
between 9 PM to 10 PM. The rain band will remain fairly progressive
once it reaches the Central Coast and current guidance suggests it
will be fully out of Monterey/San Benito Counties by 3 AM to 4 AM.
In the wake of frontal passage, scattered light to at times moderate
rain showers will continue with a low (less than 10% chance) of
thunderstorms developing. Precipitation totals were increased across
the SF Bay Area to account for this system stalling over the region.
As such, the San Francisco Peninsula and the East Bay are now
expected to receive 2-3" of rain Friday into Saturday with up to 4"
possible within the Santa Cruz Mountains and East Bay Hills. The
Santa Clara Valley and Central Coast will see between half an inch
to a little over an inch. As scattered showers continue through the
day on Saturday, additional accumulations up to a few tenths of an
inch are possible.

In addition to flooding concerns, a Wind Advisory remains in effect
through 10 PM tonight for widespread gusts up to 50 mph and elevated
potential for 60+ mph gusts above 2,500 feet. The combination of
intense rain and strong winds will lead to an increased risk of
downed trees and power lines across the Bay Area and Central Coast.
Winds are expected to drop off rapidly after frontal passage occurs.
There will be consideration for extending the Wind Advisory for the
southern counties depending on how fast the front moves southward.
As soils become more saturated, landslide risk will increase. This
is particularly evident in the North Bay where multiple landslides
have been reported since Wednesday.

Numerous reports of flooding have already come in across the North
Bay, San Francisco Peninsula, and East Bay which has triggered
additional Flood Warnings (North Bay), Flood Advisories (San
Francisco Peninsula and East Bay), and a Flash Flood Warning (City
of San Francisco - in effect through 3:15 PM). Flooding impacts are
expected to spread into the South Bay and Santa Cruz regions during
the early afternoon as the main rain band spreads southward.
Residents of the Bay Area are recommended to avoid any unnecessary
travel this afternoon/evening. While the potential for flooding is
slightly lower over the Central Coast, residents are still advised
to exercise caution and avoid any unnecessary travel as the front
moves through this evening/overnight. For those who are unable to
avoid traveling, remember to slow down while driving, allow extra
time to reach your destination, and never drive through flood
waters. Remember, turn around, don't drown.
&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 200 PM PST Fri Nov 22 2024

Rainy weather will continue through mid next week with scattered,
showers to bring an addition 0.5" to 2" across the Bay Area through
early next Wednesday. Monday into Tuesday, a weak low pressure
system looks to move inland into the Central Coast and bring with it
our next chances for rain. That being said, both Euro and GFS
precipitable water guidance keep higher PWAT values concentrated
across the Central Coast and southern California. If this trend
continues, this may be more of a Central Coast/southern California
system. All together, precipitation totals across the Central Coast
will be between 1" to 2" while the Santa Lucias will see between 2"
to 3" Sunday through early Wednesday. Widespread drier conditions
look to return late Wednesday into Thursday but some uncertainty
remains due to model differences in where ridging/troughing will set
up. CPC continues below normal to near normal temperatures through
the beginning of December.

&&

.AVIATION...
(18Z TAFS)
Issued at 1030 AM PST Fri Nov 22 2024

Flight categories and higher end wind gusts will be tied to the
occurrence of rain and showers. The timing of precipitation
remains tricky and overall the latest TAF iterations shows a
slower arrival and end time to precipitation. Overall, there is
low to medium confidence in the forecast due to timing uncertainty.
In general rain will continue to overspread from west to east
resulting in largely IFR visibility. Ceilings may improve briefly
with the passage of individual downpours, though gusty and
erratic winds of over 25 knots may transpire. Some uncertainty
does exist regarding the cessation of precip, but current
indications are that most of the activity will exit Bay Area and
KHAF TAFs between 08-10 UTC, but linger through Saturday morning
at Monterey Bay sites. A brief wind shift to the north, associated
with a weakening front, will transpire during the pre-dawn hours
on Saturday. This may support a brief window of VFR. Upper level
troughing to the west will encourage winds attaining more of a
southerly component and potentially additional -RA or DZ. -RA/DZ
will result in reduced ceilings/visibility.

Vicinity of SFO...MVFR to at times IFR with periods of RA are
forecast this afternoon. Wind gusts near or just under 30 knots
will accompany RA. A return to a west plan airport config seems
most probable around 02Z when winds become more westerly and
weaken with the approach of the surface trough/front. Brief VFR
after 07Z is expected to yield to MVFR around 13Z as gradual
ascent atop the cooler surface airmass results in stratus.
Confidence is low to medium on the details and forecasts will be
updated as additional information arrives.

SFO Bridge Approach...Similar to SFO, though higher winds may
take place for aircraft on approach.

Monterey Bay Terminals...VFR currently with largely mid/upper
level clouds cluttering the Central Coast airspace. The onset of
RA has been pushed back a few hours based on trends and the latest
model guidance. At current time, RA is anticipated to arrive after
06 UTC and bring MVFR visibility and ceilings. RA is anticipated
to continue, albeit on an intermittent basis, through the end of
the valid TAF period.

&&

.MARINE...
Issued at 1030 AM PST Fri Nov 22 2024

Hazardous marine conditions will persist through the rest of
today and into Saturday with Gale force wind gusts continuing for
Pacific waters south of the Farallons. Seas of 7 to 12 feet are
anticipated this afternoon before easing down to 5 to 8 feet on
Saturday. Seas will rebuild briefly late Sunday and into early
Monday. Boating conditions will improve this weekend, but still
remain quite hazardous, particularly to smaller vessels and
crafts.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 10 PM PST this evening for CAZ006-502>505-
     509-512-514-515-517-518-530.

     Flood Watch through Saturday morning for CAZ502>506.

PZ...Small Craft Advisory until 3 AM PST Saturday for Mry Bay-SF Bay
     N of Bay Bridge.

     Small Craft Advisory until 3 PM PST this afternoon for Pt Arena
     to Pt Reyes 0-10 nm-Pt Arena to Pt Reyes 10-60 NM.

     Gale Warning until 9 PM PST this evening for Pigeon Pt to Pt
     Pinos 10-60 NM-Pt Reyes to Pigeon Pt 0-10 nm.

     Gale Warning until 3 AM PST Saturday for Pigeon Pt to Pt Pinos 0-
     10 nm-Pt Pinos to Pt Piedras Blancas 0-10 nm.

&&

SHORT TERM...Kennedy
LONG TERM....Kennedy
AVIATION...Bain
MARINE...Bain

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Nov 22, 2:45 PM PST, 13 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
245 PM PST Fri Nov 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Flood            2 NNW San Francisco     37.81N 122.44W
11/22/2024                   San Francisco      CA   Emergency Mngr

            Emergency manager reported flooding at
            Marina Green. A Flash Flood Warning was in
            effect at the time.

&&

RK
Local storm report, Nov 22, 2:49 PM PST, 9 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
249 PM PST Fri Nov 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Flood            3 S San Francisco       37.73N 122.41W
11/22/2024                   San Francisco      CA   Emergency Mngr

            Emergency manager reported flooding at
            Alemany Boulevard and Crescent Avenue. A
            Flash Flood Warning was in effect at the
            time.

&&

RK
Local storm report, Nov 22, 2:53 PM PST, 5 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
253 PM PST Fri Nov 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     Landslide        3 E Calistoga           38.58N 122.53W
11/22/2024                   Napa               CA   Law Enforcement

            Rockslide blocking NB lanes between 4444 and
            4461 Silverado Trail. Additional rockslide
            partially blocking right hand side just
            north of Larkmead.

&&

RK
Local storm report, Nov 22, 2:54 PM PST, 4 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
254 PM PST Fri Nov 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     Flood            1 E Larkspur            37.94N 122.52W
11/22/2024                   Marin              CA   Law Enforcement

            Onramp flooded to get onto NB 101 at Sir
            Francis Drake at NB 101.

&&

RK
Local storm report, Nov 22, 2:56 PM PST, 2 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
256 PM PST Fri Nov 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     Flood            3 SSW Berkeley          37.82N 122.32W
11/22/2024                   Alameda            CA   Law Enforcement

            Roadway flooding just west of metering light
            at I80 W near Bay Bridge Toll Plaza.

&&

RK
Local storm report, Nov 22, 2:57 PM PST, 1 minute before
Preliminary Local Storm Report
National Weather Service San Francisco CA
257 PM PST Fri Nov 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     Flood            2 WSW Colma             37.66N 122.48W
11/22/2024                   San Mateo          CA   Law Enforcement

            Law enforcement reported roadway flooding at
            SR1 under Manor Drive.

&&

RK

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 8:23 PM PSTRiver Flood WarningMTRSonoma53 hr
Nov 22, 11:37 AM PSTAreal Flood AdvisoryMTRCity and County of San Francisco8 hr
Nov 22, 11:44 AM PSTAreal Flood AdvisoryMTRCity and County of San Francisco, San Mateo8 hr
Nov 22, 12:05 PM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa9 hr
Nov 22, 12:43 PM PSTFlash Flood Warning Considerable damage threatMTRCity and County of San Francisco3 hr
Nov 22, 2:00 PM PSTFlash Flood WarningMTRCity and County of San Francisco, San Mateo3 hr
Nov 22, 3:30 PM PSTAreal Flood AdvisoryMTRSan Mateo, Santa Clara, Santa Cruz9 hr
Nov 22, 3:42 PM PSTAreal Flood WarningMTRCity and County of San Francisco3 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.